Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 67, NWS San Diego, CA

July 30, 2005San Diego County, California

NWS San Diego, CA issued this flash flood warning at Jul 30, 2005, 12:36 PM PDT for San Diego County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2005, 12:36 PM PDT (19:36 UTC)
Expired
Jul 30, 2005, 3:30 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 52 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 1:41 PM PDTHEAVY RAIN 06 Nw Julian, CA1.03 INCHES OF RAIN FELL IN 36 MINUTES AT THE SANTA YSABEL ALERT GAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 301939
FFWSGX
CAC073-302230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1236 PM PDT SAT JUL 30 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 330 PM PDT

* AT 1228 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS OVER THE SAN DIEGO COUNTY 
  MOUNTAINS AND DESERTS. THE STORMS PRODUCING FLASH FLOODING
  WERE NEARLY STATIONARY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WARNER SPRINGS...RANCHITA...PALOMAR MOUNTAIN...OAK GROVE...MOUNT
  LAGUNA...LAKE HENSHAW...CUYAMACA PEAK...CAMPO...BOULEVARD...AGUA
  CALIENTE SPRINGS AND SAN DIEGO COUNTRY ESTATES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3341 11643 3341 11702 3259 11661 3262 11611

$$

MACKECHNIE
1 follow-up statement
000 
WGUS76 KSGX 302100
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
159 PM PDT SAT JUL 30 2005

CAC073-302109-
SAN DIEGO CA-
159 PM PDT SAT JUL 30 2005

...THE FLASH FLOOD WARNING FOR EASTERN SAN DIEGO COUNTY IS
CANCELLED...

LAT...LON 3341 11643 3341 11702 3259 11661 3262 11611

$$

SGX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 9:30 AM PDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 30, 9:30 AM PDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT SAT JUL 30 2005

.SYNOPSIS...WARM...HUMID WEATHER WILL CONTINUE INTO NEXT WEEK WITH
MONSOON MOISTURE BRINGING MAINLY AFTERNOON AND EVENING THUNDERSTORMS
TO THE MOUNTAINS AND DESERTS. A FEW SHOWERS COULD DRIFT WEST OF THE
MOUNTAINS SUNDAY AND MONDAY. THE MARINE LAYER WILL REMAIN SHALLOW
WITH AREAS OF LOW CLOUDS AND FOG NEAR THE COAST IN THE NIGHTS AND
MORNINGS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THE ATMOSPHERE REMAINS PRIMED FOR ANOTHER DAY OF THUNDERSTORMS OVER
THE MOUNTAINS AND DESERTS. THE MORNING SOUNDING FROM NKX SHOWED
PRECIPITABLE WATER VALUES OF 1.62 INCHES AND EVEN MORE CAPE THAN
YESTERDAYS SOUNDING. THE FORECAST SOUNDINGS BRING EVEN HIGHER PWS
THIS AFTERNOON. THE FLASH FLOOD WATCH ISSUED YESTERDAY EVENING FOR
TODAY LOOKS ON TARGET. HEAVY RAIN RATES OF OVER AN INCH PER HOUR
WILL PRODUCE MORE FLASH FLOODING IN THE MOUNTAINS AND DESERTS THIS
AFTERNOON. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE WITH HAIL AND
STRONG DOWNBURST WINDS AS CAPE VALUES ARE FORECAST TO BE IN EXCESS
OF 2000 J/KG THIS AFTERNOON.

ON SATURDAY NIGHT AN EASTERLY WAVE TRACKING ACROSS SOUTHERN AZ WILL
MOVE INTO SOCAL. THE ADDED UPPER LEVEL DYNAMICS WILL TRIGGER MORE
FLOOD PRODUCING THUNDERSTORMS IN THE MTNS AND DESERTS SUNDAY AND
MONDAY ALONG WITH ISOLATED SEVERE THUNDERSTORMS. THE EASTERLY WINDS
ALOFT COULD ALSO PUSH SOME OF THE STORMS WEST OF THE MOUNTAINS INTO
THE INLAND VALLEYS.

.LONG RANGE...ONLY MINOR CHANGES IN THE UPPER LEVEL PATTERN NEXT
WEEK. THE MODELS ARE HINTING AT A LITTLE DRYER AIR ALOFT FOR THE
MIDDLE ON THE WEEK...BUT AM NOT CONFIDENT WITH THIS SCENARIO...AND
IT IS MORE LIKELY THAT WE WILL SEE CONTINUED SHOWERS AND
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THROUGH NEXT WEEKEND.

&&

.AVIATION...
SIMILAR PATTERN TO FRI OVER THE MTS AND ADJACENT DESERTS...UNSTABLE
AIRMASS WILL GENERATE SCATTERED TSTMS AGAIN...MAINLY FROM 19Z-02Z.
EXPECT ISOLATED STRONG STORMS TO 50000 FT WITH HEAVY RAIN...HAIL AND
LOCAL WIND GUSTS 40-50 MPH.

MARINE LAYER TO REMAIN SHALLOW AND CONFINED NEAR THE COAST...WITH NO
LOW CLOUDS AFFECTING ORANGE COUNTY. MIGHT STILL SEE PATCHY STRATUS
LINGER NEAR BEACHES OF SOUTH SAN DIEGO CO TIL EARLY AFTN. OTHERWISE
EXPECT AREAS OF LOW CLOUDS AND PATCHY FOG TO RETURN TO SAN DIEGO
COUNTY COASTAL SECTIONS LATE TONIGHT AND REACH NEAR CRQ/SAN AROUND
09-16Z SUN. BASES AROUND 800-1000 FT MSL AND TOPS ABT 1400 FT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS TODAY FROM 11 AM
UNTIL 7 PM...SEE LAXFFASGX.

HAZARDOUS WEATHER OUTLOOK FOR MONSOONAL THUNDERSTORMS...SEE
LAXHWOSGX.

PUBLIC...PG
AVIATION...LAVIS
Hazardous weather outlook, Jul 30, 10:30 AM PDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CA
1030 AM PDT SAT JUL 30 2005

CAZ055-056-058-060-061-062-302300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
1030 AM PDT SAT JUL 30 2005

.DAY ONE... TODAY AND TONIGHT.

HIGH FLASH FLOOD POTENTIAL TODAY. A FLASH FLOOD WATCH IS IN EFFECT
FROM 11 AM TO 7 PM. THUNDERSTORMS WITH HEAVY RAIN WILL DEVELOP IN
THE MOUNTAINS AND DESERTS. SEVERE THUNDERSTORMS WITH LARGE HAIL AND
STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH SATURDAY.

HIGH FLASH FLOOD POTENTIAL RATING SUNDAY. MORE MOUNTAIN AND DESERT
THUNDERSTORMS WITH FLOOD PRODUCING RAINS WILL DEVELOP SUNDAY
AFTERNOON. DANGEROUS LIGHTNING...HAIL...AND STRONG GUSTY WINDS ARE
LIKELY.

THE THREAT OF THUNDERSTORMS WILL CONTINUE...MAINLY IN THE AFTERNOONS
AND EVENINGS...THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
HAS BEEN REQUESTED FOR THIS AREA TODAY.

CAZ048-050-302300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
1030 AM PDT SAT JUL 30 2005

.DAY ONE... TODAY THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH SATURDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...AND BRIEF HEAVY RAIN
SUNDAY AND MONDAY...MAINLY NEAR THE FOOTHILLS.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MOEDE/PG

In the hours before

Local storm report, Jul 30, 11:21 AM PDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1121 AM PDT SAT JUL 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 AM     HAIL             3 W ANZA                33.56N 116.73W
07/30/2005  0.50 INCH        RIVERSIDE          CA   LAW ENFORCEMENT

            MARBLE SIZE HAIL WAS REPORTED AT SR371 AT CAREY RD.

&&

SCV

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 11:00 AM PDTFlash Flood WarningSGXRiverside3 hr
Jul 30, 12:19 PM PDTSevere Thunderstorm WarningSGXRiverside, San Diego26 min
Jul 30, 12:50 PM PDTSevere Thunderstorm WarningSGXRiverside, San Bernardino85 min
Jul 30, 1:22 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Jul 30, 2:24 PM PDTFlash Flood WarningSGXRiverside, San Bernardino36 min
Jul 30, 2:51 PM PDTSevere Thunderstorm WarningSGXSan Bernardino29 min
Jul 30, 2:56 PM PDTFlash Flood WarningSGXSan Bernardino94 min
Jul 30, 3:11 PM PDTSevere Thunderstorm WarningSGXRiverside34 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.